Tuesday, October 26, 2010

propofol infusion syndrome: a simple name for a complex syndrome.

It was revealed just recently that Propofol, a short-acting, intravenously administered sedative agent is what might have caused the cardiac arrest of the King of Pop, Michael Jackson.

Propofol infusion syndrome (PRIS) is a rare and often fatal syndrome described in critically ill children undergoing long-term propofol infusion at high doses. Recently several cases have been reported in adults, too.

The main features of the syndrome consist of cardiac failure, rhabdomyolysis, severe metabolic acidosis and renal failure.
To date 21 paediatric cases and 14 adult cases have been described. These latter were mostly patients with acute neurological illnesses or acute inflammatory diseases complicated by severe infections or even sepsis, and receiving catecholamines and/or steroids in addition to propofol.............

Labels: , ,